Aspirin, nonsteroidal anti-inflammatory drugs (NSAIDS) or anti-clotting drugs do not appear to increase risk of bleeding during or after removal of precancerous lesions in the digestive tract, reveals Mayo Clinic study. The findings, culled from a review of 1,382 procedures of patients treated at Mayo Clinic in Florida, are being presented at the annual meeting of the American College of Gastroenterology in Washington, D.C.
"Patients who have recently used these medications worry a lot about bleeding when lesions are removed from their esophagus, stomach, or colon. This study shows that such concerns may not be warranted," says the lead author Bashar Qumseya, M.D.
"In the past, we told patients to discontinue these agents, if possible, in order to prevent bleeding. But now we know that this may not be necessary," says Dr. Qumseya, a second year gastroenterology fellow at Mayo Clinic Florida.
"There has been a lot of discussion in the medical community about what to do with people on these medications, and we are pleased to find this early study suggests there may not be the risk of bleeding we once thought would occur," says senior author Timothy Woodward, M.D.,at Mayo Clinic in Florida.
To conduct the study, Dr. Qumseya and his team examined Mayo Clinic''s database of patients who received an endoscopic mucosal resection (EMR) from 1999 to 2010. An EMR is a minimally invasive procedure that can remove lesions from throughout the GI tract.
The researchers found that bleeding during an EMR occurred in 3.9 percent of patients, and that it was linked to procedures in the esophagus and stomach. Bleeding that occurred days to weeks after the procedure was found in 2.7 percent of patients, and was associated with lesions anywhere in the digestive tract that were larger than 5 centimeters. Use of anti-inflammatory and anti-clotting agents, however, did not increase risk of bleeding either before or after an EMR.
"It is very important that patients know the risk of all medical procedures, and these findings will help us do the best job we can of informing our patients about those risks," Dr. Qumseya says.